Multiple drugs

Coronavirus disease 2019: 8 case reports

Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

“ ”

In a cohort study of 9 patients diagnosed with COVID-19 from March 2020 to May 2020 in Stockholm, 8 patients [5 men and 3 women] aged between 43−94 years were described, who developed coronavirus disease 2019 (COVID-19) following treatment with bortezomib, carfilzomib, cyclophosphamide, daratumumab, dexamethasone, lenalidomide, pomalidomide, thalidomide or venetoclax for multiple myeloma (MM) [routes, dosages and durations of treatments to reactions onsets not stated].

Patient 1: A 58-year-old man had a history of type 2 diabetes mellitus and stage III multiple myeloma. He had received bortezomib, cyclophosphamide, dexamethasone and an unspecified high-dose treatment as a first-line therapy, lenalidomide and dexamethasone as a second-line therapy, carfilzomib,pomalidomide and dexamethasone as a third-line therapy, daratumumab, dexamethasone and venetoclax as a fourth-line therapy and an unspecified high-dose treatment as a fifth-line therapy for stage III multiple myeloma. He had been receiving daratumumab, dexamethasone and venetoclax as a sixth-line therapy from the past 2 months with progressive disease. In 2020, he presented with symptoms of fever, dry cough and dyspnoea. His oxygen saturation was 93%. Immunoparesis was observed. Daratumumab, dexamethasone and venetoclax were stopped. He was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. He did not require hospitalisation. He died due to COVID-19 within 3 weeks after the initial symptom onset.

Patient 2: A 77-year-old man, who had a history of stage III multiple myeloma, had been receiving daratumumab, bortezomib and dexamethasone from the past 3 months with progressive disease. In 2020, he presented with fever. Immunoparesis was observed. He was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. He did not require hospitalisation. Daratumumab, bortezomib and dexamethasone were stopped. He died due to COVID-19 within 3 weeks after the initial symptom onset.

Patient 3: A 70-year-old woman had a history of stage III multiple myeloma. She had received bortezomib, thalidomide and dexamethasone as a first-line therapy, an unspecified high-dose treatment as a second-line therapy, pomalidomide and dexamethasone as a third-line therapy, and carfilzomib and dexamethasone as a fourth-line therapy for stage III multiple myeloma. She had been receiving daratumumab and dexamethasone as a fifth-line therapy from the past 7 months with minimal response. In 2020, she presented with symptoms of fever and dry cough. Immunoparesis was observed. Daratumumab and dexamethasone were discontinued. She was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. She did not require hospitalisation. Her COVID-19 symptoms resolved. She was resumed on daratumumab and dexamethasone, despite remaining SARS-CoV-2 PCR positive.

Patient 4: A 70-year-old man, who had a history of stage II multiple myeloma, had been receiving daratumumab, lenalidomide and dexamethasone from the past 49 months with complete response. He had been also receiving unspecified anticoagulants. In 2020, he presented with fever and dry cough. Immunoparesis was observed. Daratumumab, lenalidomide and dexamethasone were discontinued. He was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. He was hospitalised due to increased oxygen demand. His COVID-19 symptoms resolved. He was resumed on daratumumab, lenalidomide and dexamethasone, despite remaining SARS-CoV-2 PCR positive.

Patient 5: A 43-year-old woman had a history of type 2 diabetes mellitus, hypertension and multiple myeloma. She had received bortezomib, lenalidomide, dexamethasone and an unspecified high-dose treatment as a first-line therapy for multiple myeloma. She had been receiving daratumumab, carfilzomib and dexamethasone as a second-line therapy from the past 5 months with a very good partial response. In 2020, she presented with symptoms of fever and dry cough. Immunoparesis was observed. Daratumumab, carfilzomib and dexamethasone were discontinued. She was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. She did not require hospitalisation. Her COVID-19 symptoms resolved. She was resumed on daratumumab, carfilzomib and dexamethasone, despite remaining SARS-CoV-2 PCR positive.

Patient 6: An 83-year-old woman had a history of type 2 diabetes mellitus, hypertension and stage II multiple myeloma. She had received bortezomib, cyclophosphamide and dexamethasone as a first-line therapy for stage II multiple myeloma. She had been receiving daratumumab and dexamethasone as a second-line therapy from past 16 months with a very good partial response. In 2020, she presented with symptoms of fever, dry cough and dyspnea. Immunoparesis was observed. Daratumumab and dexamethasone were discontinued. She was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. She was hospitalised due to increased oxygen demand. Her COVID-19 symptoms resolved. She was resumed on daratumumab and dexamethasone, despite remaining SARS-CoV-2 PCR positive.

Patient 7: A 94-year-old man had a history of type 2 diabetes mellitus and stage III multiple myeloma. He had been receiving lenalidomide and dexamethasone from the past 3 months for stage III multiple myeloma with partial response. He had been also receiving unspecified anticoagulants. In 2020, he presented with symptoms of fever, dry cough and dyspnea. Immunoparesis was observed. Lenalidomide and dexamethasone were discontinued. He was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. He required hospitalisation due to increased oxygen demand. He died due to COVID-19 within 3 weeks after the initial symptom onset.

Patient 8: A 71-year-old man had a history of multiple myeloma. He had received bortezomib, cyclophosphamide and dexamethasone as a first-line therapy for multiple myeloma. He had been receiving lenalidomide and dexamethasone as a second-line therapy from the past 17 months with a very good partial response. He had been also receiving unspecified anticoagulants. In 2020, he presented with symptoms of fever and dry cough. Lenalidomide and dexamethasone were discontinued. He was confirmed to have COVID-19 by PCR from nasopharyngeal swabs within 14 days after the symptoms onset. He required hospitalisation due to increased oxygen demand. He died due to COVID-19 within 3 weeks after the initial symptom onset.

Reference

  1. Susek KH, et al. Outcome of COVID-19 in multiple myeloma patients in relation to treatment. European Journal of Haematology 105: 751-754, No. 6, Dec 2020. Available from: URL: http://doi.org/10.1111/ejh.13502

Download references

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Multiple drugs. Reactions Weekly 1839, 201 (2021). https://doi.org/10.1007/s40278-021-90039-9

Download citation